Hypoglycaemia

Hypoglycaemia ('hypos') can occur in people with diabetes who take insulin or other types of glucose lowering medications.

Hypoglycaemia occurs when the blood glucose level drops to less than 4mmol/L or when symptoms are being experienced at a level close to 4mmol/L.

What are the main causes of a hypo?

  • too much insulin
  • delaying or missing meals or snacks
  • not eating enough carbohydrate foods
  • being physically active

Sometimes a hypo can occur for no obvious reason

What are the symptoms of a hypo?

  • weakness, trembling or shaking
  • sweating
  • feeling or acting confused
  • a headache
  • tearfulness/crying
  • being irritable
  • feeling hungry
  • looking pale

How is a hypo treated?

A hypo is treated immediately. If in doubt, do not waste time doing a blood glucose test.

The procedure for recognising and treating hypoglycaemia forms the emergency response component of a student’s individual health care plan and should be developed in consultation with the student’s doctor and parents/carers, and student where possible.  Information is also available on the as1diabetes website on the School Pack webpage.

Note: Blood glucose levels less than 4mmol/L should always be treated even when there are no symptoms.

The significance of a hypo in the classroom, on the playing field or in the school playground is that the student with diabetes must be allowed to stop activity to restore the blood glucose level to normal by eating or drinking. Regardless of age, the student may require assistance to treat their hypo and may find it difficult to concentrate on school work for a period of time following the hypo.

Mild to moderate hypos are treated by giving foods or drinks containing sugar. Parents/carers provide the school with the preferred hypo food (easily absorbed carbohydrate such as a juice, glucose tablets or jelly beans and long acting carbohydrate to follow, for example, two biscuits). As appropriate, the hypo food can be kept in various locations in the school and students can be allowed to carry their hypo food with them, for example, a small juice in their pencil case or a small packet of jelly beans in the pocket of their school uniform. Students should have ready access to their hypo food at all times.

Schools can display the Diabetes emergency information poster provided in the Diabetes school pack in appropriate places. The poster is a step-by-step guide for treatment of hypoglycaemia.

A note about severe 'hypo'

A severe hypo may result in the child becoming unconscious.  Staff must provide a general emergency response:

  • Do not attempt to give anything by mouth
  • Lie the young person on their side in the recovery/coma position
  • Call the ambulance (dial 000) and state it is a diabetic emergency
  • Stay with the young person until help arrives
  • Contact the parent/carer

An information sheet on hypoglycaemia is available on the as1diabetes website

Where more information is needed, there is usually a diabetes educator attached to the student's medical team. You may also wish to contact the Diabetes Kids and Teens Careline at Diabetes NSW & ACT on 1300 136 588 and ask for the paediatric diabetes educator.

Acknowledgement: These materials have been revised with assistance from Diabetes NSW and ACT.

Return to top of page